Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 43, NWS Salt Lake City, UT

August 13, 2024Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2024, 1:17 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2024, 1:17 PM MDT (19:17 UTC)
Expired
Aug 13, 2024, 4:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:30 PM MDTFLASH FLOOD9 Se Capitol Reef Np, UTReport from National Park Ranger of water across Notom Road from Burrow Wash.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WGUS55 KSLC 131917
FFWSLC
UTC017-055-132215-
/O.NEW.KSLC.FF.W.0043.240813T1917Z-240813T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
117 PM MDT Tue Aug 13 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 415 PM MDT.

* At 117 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.3 and 0.75 inches of 
  rain have fallen within the Pleasant Creek drainage. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, specifically for the Pleasant Creek 
  and Burrow Wash drainages.

Additional storms continue to build to the west and may become a 
threat in the next 1 to 2 hours for other drainages within the 
warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3823 11121 3823 11114 3823 11112 3817 11108
      3811 11106 3809 11108 3808 11115 3812 11117
      3818 11119

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
934 
WGUS75 KSLC 132111
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
311 PM MDT Tue Aug 13 2024

UTC017-055-132215-
/O.CON.KSLC.FF.W.0043.000000T0000Z-240813T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
311 PM MDT Tue Aug 13 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE 
COUNTIES...

At 311 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen between Pleasant Creek and Five Mile Wash. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, specifically for the Pleasant Creek, 
  Burrow Wash, Cottonwood Wash, and Five Mile Wash drainages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3823 11121 3823 11114 3823 11112 3817 11108
      3811 11106 3809 11108 3808 11115 3812 11117
      3818 11119

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
194 
WGUS75 KSLC 132210
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
410 PM MDT Tue Aug 13 2024

UTC017-055-132220-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-240813T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
410 PM MDT Tue Aug 13 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

&&

LAT...LON 3823 11121 3823 11114 3823 11112 3817 11108
      3811 11106 3809 11108 3808 11115 3812 11117
      3818 11119

$$

Webber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:26 AM MDT, 9 hours 51 minutes earlier.

Area forecast discussion, Aug 13, 3:26 AM MDT, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
326 AM MDT Tue Aug 13 2024

.SYNOPSIS...With monsoonal moisture and and unstable airmass
remaining in place, scattered to numerous showers and
thunderstorms will continue through the day, particularly over
eastern Utah. Drier air will move in later today through Friday,
resulting in decreasing coverage of showers and thunderstorms and
increasing fire danger. Monsoonal moisture is expected to return
over the weekend.

&&

.SHORT TERM (through 12Z/6AM Thursday)...A significant amount of
monsoonal moisture remains over Utah and southwest Wyoming this
morning, with satellite derived PWs around 1.0 inch across the
area, in the 90th percentile for this time of year. With that in
mind, the flow aloft is developing more of a westerly component as
a Pacific trough makes its way over the top of the ridge now
centered over the central United States, grazing northern Utah. As
a result of this, starting to see subtle drying over southwest
Utah. By this evening, will see the flow aloft become roughly
zonal in nature due to the position of the trough, bringing more
significant drying for the middle to latter part of the week.

In the meantime, however, showers and a few thunderstorms have
persisted overnight, focused over northern Utah and aided by
shortwave energy ejecting out ahead of the Pacific trough. The
position of the trough is also providing favorable jet support
over a large portion of northern Utah. By late morning, the
shortwave energy and jet support will be more focused over the
eastern half of Utah, with that area being the focus for storms
for mid morning into the early afternoon. With daytime heating and
as the trough moves across northern Utah, anticipating that
convection will expand over a greater portion of northern Utah
during the late afternoon and early evening. Any storms that
develop will be capable of producing heavy rainfall as well as
gusty thunderstorm winds. Will tend to see convection diminish for
the evening and overnight hours. This has not been the case the
past couple of days, but should see a more stable airmass with the
loss of daytime heating and the exit of shortwave energy from the
trough.

For Wednesday, a trailing wave from the trough will bring some
additional instability into northeastern portions of the forecast
area, where a more moist airmass will remain, resulting in some
afternoon convection there with dry conditions expected elsewhere.
Maxes will continue to run about 5F below seasonal normals across
the area despite the drier airmass given the airmass behind the
trough.

.LONG TERM (After 12Z/6AM Thursday)...Long term forecast period
begins with moderately strong (~60-80 kts) upper level westerlies
atop the area while a weak midlevel shortwave ridge begins to shift
east. As a whole, this setup will yield minimal moisture transport
into the region (PWAT values around 60-90% of seasonal normal), and
limited broader scale support for ascent across much of the region.
The exception to this appears to be the northern reaches of the
forecast region (high Uintas, SW WY, UT/ID border area) where modest
grazing shortwave energy looks to trigger some isolated to scattered
afternoon/evening convection. While coverage is expected to be far
less than what was seen earlier on in the week, the stronger jet
flow aloft will add a bit of deep layer shear (~15-30 kts) which may
help lead to a little more organization in what does ultimately
form. With loss of daytime heating, activity will wane fairly
quickly moving into the overnight hours. The drying trend looks to
continue into Friday with even less identifiable sources for
sufficient lift, thus only expecting an isolated shower or two over
some of the high terrain (primarily high Uintas).

For the weekend, guidance continues to support broad ridging
redeveloping from the southern Plains into the Four Corners region
while troughing amplifies through the PacNW. With the placement of
these features, the local forecast region will find itself placed
within stronger south to southwesterly flow, which will begin a
moistening trend. This will allow for a return of the daily isolated
to scattered diurnal convective threat. On Saturday coverage looks
to be highest east of the I-15 corridor and south of the I-70
corridor, while Sunday will see more scattered activity creep north
up to around the I-80 corridor. While neither day looks particularly
prolific at the moment, those planning any recreation in rain
sensitive areas (slot canyons, dry washes, slickrock areas) should
keep an eye on the forecast and remain weather aware.

Moving into the upcoming week, general ensemble consensus favors the
larger scale synoptic features remaining more or less in place and
resulting in some sort of continuation of the ongoing pattern. That
said, a subset of ensemble members (~35%) show scenarios where the
ridge ends up a bit flatter or centered nearer to the forecast
region, both of which would result in a bit less moisture transport
into the region and more limited daily precipitation chances. For
now, opted to maintain NBM guidance which carries continued isolated
to scattered daytime convection across much of the area.

&&

.AVIATION...KSLC...Ongoing active pattern persists. Generally
anticipate limited isolated showers through the morning, with
increasing coverage of thunderstorms during the afternoon. These
storms will carry threat of lightning, gusty and erratic outflow
winds, periodic heavy rain, and temporarily reduced VIS below VFR
with anything stronger moving directly atop the terminal. Coverage
and strength trends downwards late evening into the overnight. Aside
from outflow modulation, winds will once again be generally favored
to maintain a southerly directional component.

.REST OF UTAH AND SOUTHWEST WYOMING...Another fairly active day
expected across the region. Moisture remains sufficient to maintain
isolated thundershowers through the morning, with increasing
coverage of thunderstorms by early afternoon. Thunderstorms will be
capable of producing lightning, gusty erratic outflow winds,
periodic heavy rain, and brief reductions in VIS below VFR levels
with any stronger activity moving directly atop a terminal. With
loss of daytime heating and instability, strength and coverage will
trend downward with remaining thundershowers gradually becoming more
isolated.

&&

.FIRE WEATHER...As a trough grazes northern Utah today into
Wednesday, the flow aloft over the area will shift to a more
westerly direction, allowing drier air to start to move in. As a
result, coverage of convection will decrease today over far
western Utah, with scattered to numerous showers and storms
developing over the eastern two-thirds of the state. The drying
trend will continue in earnest through Friday. Storms on
Wednesday will primarily be focused over northern and eastern
portions of the state but will be less in coverage than previous
days, with little in the way of convection expected Thursday into
Friday. As conditions become quite dry late in the work week,
southwest winds will increase. This will bring the potential for
critical fire weather conditions, particularly for southern and
western portions of the area. With southerly flow expected again
over the weekend, monsoonal moisture is expected to make its
return from the south.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 13, 9:40 AM MDT, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
940 AM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flash Flood      7 WNW Goblin Valley     38.59N 110.81W
08/10/2024                   Emery              UT   Emergency Mngr

            Delayed report relayed via Emery County
            Emergency Manager. Around 2 feet of water
            was observed flowing through Bell Canyon.
            Time estimated by archived radar and MRMS
            data. Location estimated.

&&

AD
Local storm report, Aug 13, 11:52 AM MDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1152 AM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Flash Flood      2 NNE Zion National Par 37.28N 112.94W
08/13/2024                   Washington         UT   Park/Forest Srvc

            Park Rangers reported that multiple canyons
            near the Observation Point area had flash
            flooding. Time estimated.

&&

ND
Special weather statement, Aug 13, 12:04 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1204 PM MDT Tue Aug 13 2024

UTZ125-126-131830-
Upper Sevier River Valleys UT-Southern Mountains UT-
1204 PM MDT Tue Aug 13 2024

...A strong thunderstorm will impact portions of south central Piute,
northwestern Garfield and northeastern Iron Counties through 1230 PM
MDT
...

At 1203 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Panguitch, or 16 miles southwest of Junction, moving
northeast at 25 mph.

HAZARD...Penny size hail. May coat roads such as US-89.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Junction, Circleville, and Kingston.

This includes US Route 89 between mile markers 141 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3796 11242 3806 11253 3825 11222 3807 11202
TIME...MOT...LOC 1803Z 234DEG 20KT 3804 11239

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

DVC
Local storm report, Aug 13, 12:30 PM MDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1230 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flash Flood      Saratoga Springs        40.35N 111.91W
08/12/2024                   Utah               UT   Local Official

            Per local official, homes in Saratoga
            Springs have sustained water damage due to
            intense bursts of rain. Culverts have filled
            with water. Other areas around town where
            construction was ongoing were also impacted.
            Time estimated.

&&

ND
Special weather statement, Aug 13, 12:34 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1234 PM MDT Tue Aug 13 2024

UTZ125-126-131900-
Upper Sevier River Valleys UT-Southern Mountains UT-
1234 PM MDT Tue Aug 13 2024

...A strong thunderstorm will impact portions of southern Piute,
northwestern Garfield and eastern Beaver Counties through 100 PM MDT
...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Junction, moving northeast at 25 mph.

HAZARD...Penny size hail. Hail may coat roads, including US-89.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Junction, Circleville, Kingston, and Angle.

This includes US Route 89 between mile markers 151 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 11231 3822 11245 3840 11210 3821 11189
TIME...MOT...LOC 1834Z 234DEG 23KT 3813 11230

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

DVC
Special weather statement, Aug 13, 1:11 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
111 PM MDT Tue Aug 13 2024

UTZ128-131-132000-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
111 PM MDT Tue Aug 13 2024

...A strong thunderstorm will impact portions of southwestern San
Juan and south central Kane Counties through 200 PM MDT
...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stud Horse Point, or 10 miles northwest of Page, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Powell, Stateline Wash Slot Canyon, Labyrinth Canyon, and Stud
Horse Point.

This storm will be capable of producing strong gusty winds on Lake
Powell. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.

This includes US Route 89 between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3710 11160 3717 11117 3700 11116 3700 11159
TIME...MOT...LOC 1910Z 266DEG 14KT 3702 11159

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DVC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:47 AM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 13, 11:43 AM MDTFlash Flood Warning Considerable damage threatSLCKane7 hr
Aug 13, 12:04 PM MDTSpecial Weather StatementSLCPiute26 min
Aug 13, 12:34 PM MDTSpecial Weather StatementSLCPiute26 min
Aug 13, 1:11 PM MDTSpecial Weather StatementSLCKane49 min
Aug 13, 2:10 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane9 hr
Aug 13, 2:10 PM MDTSpecial Weather StatementSLCGarfield35 min
Aug 13, 2:51 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 13, 2:51 PM MDTSpecial Weather StatementSLCTooele39 min
Aug 13, 3:05 PM MDTSevere Thunderstorm WarningSLCTooele40 min
Aug 13, 3:42 PM MDTSevere Thunderstorm WarningSLCTooele48 min
Aug 13, 4:04 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Aug 13, 4:09 PM MDTSpecial Weather StatementSLCDavis36 min
Aug 13, 4:12 PM MDTSpecial Weather StatementSLC48 min
Aug 13, 4:22 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Morgan, Salt Lake, Tooele, Weber38 min
Aug 13, 4:25 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele, Utah35 min
Aug 13, 4:28 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 13, 4:37 PM MDTSpecial Weather StatementSLC38 min
Aug 13, 4:56 PM MDTFlash Flood Warning Considerable damage threatSLCKane2 hr
Aug 13, 4:56 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele, Utah34 min
Aug 13, 4:59 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake, Tooele, Weber31 min
Aug 13, 5:12 PM MDTFlash Flood Warning Considerable damage threatSLCTooele3 hr
Aug 13, 5:26 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake, Summit, Wasatch, Weber49 min
Aug 13, 5:29 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah, Wasatch46 min
Aug 13, 5:31 PM MDTSpecial Weather StatementSLC14 min
Aug 13, 5:47 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah118 min
Aug 13, 5:56 PM MDTSevere Thunderstorm WarningSLCCache49 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.